Opioid Crisis Prompts FDA To Restrict OTC Drug Imodium

The opioid crisis in the United States is bad and getting worse. Indeed, you can make a valid case that the opioid crisis is actually spinning out of control. Last week the FDA announced that it is restricting the sale of Imodium (loperamide). Imodium combats and controls diarrhea.

 

opioid crisis

Opioid Crisis: Why Imodium?

Increasingly, people addicted to opioid painkillers are using dangerously high doses of the diarrhea drug Imodium (loperamide), to help ease withdrawal.

So, on Tuesday the U.S. Food and Drug Administration said it’s putting new restrictions on the packaging of the medication, dubbed by some as “the poor man’s methadone.”

“When higher than recommended doses are taken we’ve received reports of serious heart problems and deaths with loperamide, particularly among people who are intentionally misusing or abusing high doses,” FDA commissioner Dr. Scott Gottlieb said in an agency news release.

Because opioid abusers are using the drug in greater numbers, the FDA is requesting that manufacturers change the way they label and package these drugs, to stem abuse and misuse.

The FDA already slapped a warning on OTC loperamide labeling in the spring of 2017, cautioning users about the dangers of misuse.

The latest changes relate to the drugs’ packaging.

 

Opioid Crisis: Reduced Dosages of OTC drugs

Specifically, Imodium packages will now only contain a limited amount of loperamide appropriate for use for short-term [‘Traveler’s’] diarrhea. A package will now only contain eight 2-milligram capsules of the diarrhea drug in a blister pack, the FDA said.

The new rules will also eliminate the sale of loperamide in large bottles. Typically, addicts buy these large bottles on the internet.

One busy emergency room doctor said he’s witnessed the problem firsthand, and “applauds” the FDA’s latest move.

“I most often encounter patients who abuse loperamide either to get high or to self-treat symptoms of opioid withdrawal,” said Dr. Robert Glatter, of Lenox Hill Hospital in New York City. “Many people view it as low risk since they think it’s only medicine to treat diarrhea.”

“But those who abuse it to get high are gambling with their life, in essence,” he said. “Simply put, escalating use may place you at risk for an overdose. An overdose of loperamide can make you stop breathing, drop your blood pressure, or even cause a fatal heart arrhythmia.”

 

Opioid Crisis: Future Actions

It’s clear that more restrictions on the sale of OTC drugs are necessary to combat the illicit drug use. Education is also important and should start at the elementary grades.

Leave a Comment





seventeen − 15 =